The effects of ecstasy withdrawal occur when ecstasy use is discontinued or reduced. They can be different for each person who takes the drug. The most common withdrawal symptoms of ecstasy addiction include depression and anxiety. The severity of a user’s withdrawal symptoms is based on several factors. These factors include the amount of time spent using ecstasy, the frequency of use, and any previous psychological issues the user may have. For instance, someone who has a background of depression, anxiety, and/or motivational issues is likely going to be affected more severely by the withdrawal process. Leaving the “happy world” behind is hard for most users. However, it is usually even more difficult for those who have never experienced the “come down” effects from ecstasy before.
Ecstasy users commonly experience a “burnout” period of one to two days after they last use the drug. This duration of time is characterized by tiredness, soreness, and dullness of the senses and mental processes. Scientists believe this is the result of a temporary depletion of certain neurotransmitters in the user’s brain. These effects of ecstasy withdrawal can last for many months after the user stops taking the drug. For some, they may even last years and can persist at later times in their life. Just like other mood-altering drugs, ecstasy use can be incredibly hard to stop due to the severity of its withdrawal effects.
The use of ecstasy has been linked with a wide range of ecstasy withdrawal symptoms such as impaired memory, chronic depression, anxiety, panic attacks, sleeplessness, "de-personalization", "de-realization", reduced cognitive ability, flashbacks, hallucinations, and paranoid delusions. Those who take large quantities of the drug regularly (binging) are of course at a higher risk to experience serious ecstasy withdrawal symptoms. These types of users often develop problems with depression and anxiety in the future. They become a veritable neurological time-bomb.
Symptoms include (in varying severity):
- Lack of personal ego (De-personalization)
- Loss of reality ("De-realization")
- Panic Attacks
- Paranoid Delusions